About 12 years ago I was diagnosed with mild depression and prescribed 75 mg effexor. I did achieve relief from my symptoms on this dose. Later, maybe a few years, my dose was increased to 150 mg when my job became more stressful. There was no discussion about duration of treatment.
I used to be an excellent sleeper. Whilst I couldn’t say my sleep pattern changed immediately after commencing Effexor, I did notice that around that time the quality of my sleep diminished.
The next thing I knew 10 years had passed. I approached my Family Doctor about my sleep difficulties and was prescribed temazepam, which was very helpful. My doctor said my sleep difficulties were unlikely to be caused by Effexor after all the time I’d been taking it. I could take 10mg of temazepam when needed and achieve a good nights sleep.
About 2 years ago, I decided to come off Effexor as I had convinced myself that it was disturbing my sleep patterns. I couldn’t come up with any other reason.
I was tapered off over about 3-4 months. I can’t remember the exact tapering regime but it was something like 37.5 mg every 2 – 3 weeks. When I dropped to 75 mg problems started. Initially the withdrawal symptoms were brain zaps that I had had in a mild form before. But these were manageable and I knew they would pass so I wasn’t worried.
It wasn’t until toward the end of my 3 weeks on 75 mg that the withdrawal effects really kicked in. My mood started to change – I was starting to feel sad.
I noticed a feeling in my hands as if they were dry and I kept applying cream. I didn’t connect the dry hands feeling to Effexor and just thought my hands were dry. However, I kept applying cream but the dry feeling persisted. At this stage, the dry hands feeling was manageable and not distressing as such.
I then dropped my dose again to 37.5 mg. That’s when things really started to go downhill. My mood continued to get worse. I believed this was a withdrawal symptom and that it would pass.
The sensation in my hands worsened. The feeling was now on my feet and body overall. It’s so difficult to describe. It was a feeling of dryness and the feeling of clothing against my skin was irritating in the way when someone scratches their nails on a chalkboard – a combination of dry, scaly, prickly, sandpaper feeling from the inside. It’s now all over my face and body. I find it incredibly distressing.
Also, whilst on 37.5 the brain zaps became more frequent and sleep was impossible without temazepam. I wasn’t concerned about these symptoms still believing they were transient.
I was on 37.5 for probably 3 weeks and, as directed by my GP, I stopped taking Effexor altogether. This was some time in May, 2018.
That’s when things got distressing. My mood went from sad to depressed. I couldn’t stand anything. I couldn’t concentrate, felt mad, couldn’t talk to anyone. Every day felt like groundhog day and I lost hope that things would ever improve.
Meanwhile, the skin sensations became unrelentingly distressing. It felt like my entire skin was dry, scaly, prickly, sandpaper. Like I was constantly wearing itchy wool but 1000 times worse. Like I was constantly dirty. Even straight after a shower. Getting into bed felt like I had just been to the gym, not taken a shower and got straight into bed. It felt utterly disgusting. I felt some relief in the shower and would sometimes take a shower to just to feel some relief. Otherwise, there was no relief. Ever.
If you touched my skin, it felt completely normal. and it looked normal. I didn’t actually have dry skin. It was like the feeling was inside my body but I felt it in my skin. Otherwise, the brain zaps continued but with time they became less intense and reduced in frequency.
I withdrew from life. The one thing I did make myself do was exercise. I would spend one hour at the gym, then would go for a free run for about 40 minutes. I was exercising more than ever but even that didn’t make me feel better. In fact, it had no impact on my mood whatsoever. In the past exercise always helped me. the more I exercised, the better I felt. I persisted with exercise even when, for example, the socks against my skin felt horrible.
Sleep was still impossible without temazepam. The skin sensation was also somewhat eased if I took 5 mg of temazepam during the day.
I saw 3 different doctors about my skin feeling and trouble sleeping. In relation to the skin sensations, all three simply said “that’s not something which is normally reported as an Effexor withdrawal symptom”. They told me it was probably transient and that my sleep should improve. It never did. One doctor said the skin thing sounded like an allergic reaction and suggested I try an antihistamine. I did. It did nothing.
I existed in this state for about 6 months. I was essentially bound to my bed and the TV. I couldn’t do anything. I could barely feed myself. I had no appetite whatsoever.
I researched everything I could trying to find some reference to or answers as to what this skin feeling was and will it pass. I couldn’t find anything. The only thing that came close was when I watched a documentary about people withdrawing from drugs like heroin. One lady described how she felt clothing against her skin was uncomfortable
I decided that I needed to see someone who was an expert in antidepressants and figured that would have to be a psychiatrist.
I first starting seeing my psychiatrist in January, 2019. I explained my history. She had never heard of the skin problem. She said that I had suffered relapse depression and said it was major depression. In describing my skin feeling, I said it felt like I was trapped, like it’s a physical manifestation of depression but it’s a very physical feeling. My psychiatrist told me that people can experience depression in a very physical way. For example, some people get back pain even though there is nothing wrong with their back. She said my skin feeling was my version of that.
By this stage, I was desperate and willing to do anything to make the skin feeling go away so when she told me I would have to go back on Effexor I didn’t object. I was put back on 37.5 mg initially, which was increased by 37.5 every 3 or so days until I was up to what I am on now which is 375 mg.
I was put on other drugs to augment Effexor. I can’t remember the name of the first one she gave me but I suffered serotonin syndrome the first night I took it. She switched that to Zyprexa 2.5 mg. Initially I felt euphoric but that feeling didn’t last.
Over time my skin feeling improved as did my mood. Sleep however did not. My psychiatrist said if I don’t sleep, I won’t get better. She put me on imovane to get me to fall asleep and gabapentin to make me stay asleep. Gabapentin did help but it also gave me constipation. Over some months gapapentin stopped working. I could go weeks without a full nights sleep. She then put me on Lyrica which does work but also gives me constipation. It’s a daily choice, painful constipation or a complete lack of sleep.
My psychiatrist said the constipation should pass. It’s been about 5 months on Lyrica with no sign of the constipation passing. I have to use Movical every day.
I feel like a drug addict. I don’t want to be on these drugs. Without reference to my psychiatrist, I have tried reducing my Effexor dose. I thought that maybe I came off Effexor the first time too quickly and that if I did it in very small reductions over a long period of time perhaps I would have a different result. I tried breaking the tablet open, taking out just one pellet but after only a few days the skin feeling starts up. I get scared and go back to the full dose. It takes a few days but then the skin feeling recedes again. I have even tried cutting the one pellet in half, but I get the same result.
In the last 6 months, I’ve started getting red pin point dots all over arms, tops of my legs and abdomen. They increase each day. I had my blood tested but was told everything is normal. My psychiatrist doesn’t know what is causing the red dots.
Even on 375 mg Effexor, I am in a much worse way than when I was initially put on this drug. If I had my time again, I would never have started it. At the time I wasn’t exercising much, had a stressful and sedentary job and stopped eating meat without properly researching how to ensure I was getting the right nutrition.
It’s probably impossible to know if those factors caused my initial mild depression but I wish I knew then what I know now – that exercise is as effective as an antidepressant without the side effects.
H sought help from the RxISK eConsult service. It’s difficult to manage something like this through an eConsult service – it would require regular engagement over months or years which would be prohibitively expensive.
Instead, we came up with the idea of approaching experts in the area with some questions:
Those we consulted got back to us quickly. The plan was to post their responses here but they are so interesting and detailed it seems better to post them in their own right – hoping the series of posts will provide something that others affected as H. was, is, and will be, can have something to show doctors, family, politicians or others.
Efexor is Effexor in some countries. Whether F or FF its the same drug as Pristiq and closely related to Tramadol.
More to Follow.